Testosterone Treatment Tied to Heart Attacks

Heart attack risk and testosterone therapy linked in men

/ Author:  / Reviewed by: Joseph V. Madia, MD Beth Bolt, RPh

(RxWiki News) Low testosterone can mean reduced mood and muscle mass, but could it's treatment mean increased risk for heart troubles? This might be the case, according to the authors of a new study.

The new study followed men newly prescribed to testosterone therapy.

The results of this study showed that men over the age of 65 and younger men with a history of heart disease had an increased risk of heart attack in the first 90 days after starting testosterone therapy.

"Talk to your doctor about major changes in mood or concentration."

According to the study's authors, who were led by William D. Finkle, of Consolidated Research, Inc. in Los Angeles, previous research has suggested a link between heart disease and testosterone therapy — a treatment that these authors said is quickly becoming more common.

Testosterone therapy is used when a patient has a deficiency of the hormone testosterone — something that can result from a variety of factors, including aging, genetic issues, side effects from medication, stress and a variety of chronic illnesses, according to the Cleveland Clinic.

"In terms of truly low testosterone, it's actually a very small fraction of the population of the United States that is truly affected by this," said William F. Young, Jr., MD, Professor of Medicine at the Mayo Clinic College of Medicine. "One of the problems of making this distinction is that testosterone levels fall with age."

For this study, Finkle and colleagues utilized data from the Truven Health MarketScan Commercial Claims and Encounters Database, which involves people from across the US. The people included in the database are employees, retirees or dependents whose employers provide healthcare data to Truven.

Finkle and colleagues identified 55,593 men who, during 2006 to 2010, filled a first prescription for testosterone therapy that did not contain estrogen.

These researchers compared this group to a group of 167,279 men who filled a first prescription for a phosphodiesterase type 5 inhibitors (PDE5I) — a medication that the researchers said is often prescribed to similarly aged men but has not been associated with heart troubles.

Finkle and team found that men aged 65 years and older using testosterone therapy had a greater risk of heart attack than did the PDE5I group in the first 90 days after starting their prescription. Men over 65 on testosterone therapy were twice as likely to have a heart attack after they started testosterone therapy than before. The same was not true of their peers taking PDE5I.

The risk seemed to later decline in those who did not continue their prescription longer than 90 days.

A doubled risk of heart attack in the first 90 days of starting testosterone therapy was also seen among younger men who had a history of heart disease. No increased risk was seen for men under age 65 without a history of heart disease.

It is important to note that the number of heart attacks explored in this study was fairly small. For example, 20 heart attacks occurred in the first 90 days among men over the age of 65 who were new to testosterone therapy. More research is needed to further explore a potential connection.

"Until that time clinicians might be well advised to include serious cardiovascular events in their discussions with patients of potential risks, particularly for men with existing cardiovascular disease," Finkle and colleagues wrote.

This study was published online January 29 by the journal PLoS One.

Finkle owns Consolidated Research, Inc., a company that works in developing statistical methods and software. Several of the co-authors serve as consultants to the company.

Review Date: 
January 30, 2014
Last Updated:
February 1, 2014